General Question

janbb's avatar

If your hair is suddenly thinning, have you found any remedies?

Asked by janbb (60420points) 2 weeks ago
11 responses
“Great Question” (5points)

My thick hair and “crowning glory” has gotten noticeably thinner recently in the front on top. My hairdresser suggested a thyroid check and I am working on that.

Would particularly like to hear from women who have the same problem.

Humor is not welcome on this in General Q and off-topic comments will be flagged.

Topics: , ,
Observing members: 0
Composing members: 0

Answers

JLoon's avatar

Definitely not thinning, but I do know hormone health can affect hair.

If your thyroid scan doesn’t identify a problem you may want to consider a female version of Rogane. Viviscal is one product highly recommended :
https://www.byrdie.com/does-viviscal-work-4771969

Full diclosure – I was asked to review & endorse Viviscal 2 years ago, but I didn’t endorse it & never used it. I’ve got no personal experience with it, good or bad.

canidmajor's avatar

For a while 2021 my hair thinned noticeably, I think from pandemic stress. For a few months I used a strong decoration of rosemary, nettle, white willow bark and rubbed sage mixed into my conditioner and left in for a few minutes every time I washed my hair. The situation seems to have cleared up, but the stress really hasn’t, so it may be that.

Good luck with this.

chyna's avatar

Thyroid function is a good place to start. Easy blood test, but if your thyroid is out of whack, it may take a while to get your medication right.
Stress also could be a cause as @canidmajor states. I had issues with my hair falling out a few years ago and used the essential oils Rosemary and peppermint in my shampoo. My hair grew back thicker than before. I also take biotin for hair and nail growth.
Good luck!

Tropical_Willie's avatar

Cholesterol-lowering drugs and high blood pressure medications (anti-hypertensives), such as beta-blockers, ACE inhibitors, and diuretics can cause hair loss.

https://www.webmd.com/skin-problems-and-treatments/hair-loss/drug-induced-hair-loss-2

janbb's avatar

@Tropical_Willie Thanks. I’m on no regular meds though.

Thinking about it I have been taking motrin a lot at night for hip and knee pain. That could be the cause.

Inspired_2write's avatar

Sometimes low B7 (Biotin) can cause hair thinning, as well as heredity(DNA) , hair treatments,meds,stress,Hormonal changes,

JLoon's avatar

One more thought.

If meds, stress, or thyroid function aren’t the problem, your hair could be reacting to weather exposure or something else in your environment. If that’s the case, a homemade mask treament could help.

My hair sometimes gets hammered from cold thin air in ski areas or salt air at the beach. During the worst wildfires a couple years ago smoke & airborne ash wrecked our local air quality every day for over a month. My hair felt like a weed.

I modified a DIY hair mask I’ve been using for years, and it helped a lot. Here’s my recipe :

• 2 vitamin E capsules (400 IU each)
• 1 tablespoon of almond oil
• 1 teaspoon of castor oil
• 1 teaspoon rosemary oil

Mix ingredients. Massage gently through your hair from roots to ends. Leave it on for at least 20 min, or for max penetration wrap your hair in a towel & leave overnight. Wash with your regular shampoo and cold water. Repeat up to 3 times a week.

This has become my “hair resurrection” emergency kit. Hope it works for you as well for you. Good luck.

JLeslie's avatar

I always suggest checking thyroid for thinning hair, but it sounds like you have that covered. Other symptoms of thyroid disfunction can be not being able to sleep well, or sleeping too much, or increase or decrease in blood pressure, it just depends if it is hypo or hyper. Additionally, with both hypo and hyper you can lose your hair, develop dry hair, and very dry skin or dry eyes. I only mention the other side effects, because it might be another clue before you get your test done.

Other hormones can cause hair loss, sometimes related to aging, but sounds to me like this is more than just a natural progression.

I’ve read that low and high iron can be a source of thinning hair, but the idea seems somewhat controversial, still probably good to check it. @Inspired_2write suggested Biotin, which is often suggested to help thicken hair, but if you haven’t changed your diet much, I don’t think it would explain suddenly starting to lose more hair, but it probably can’t hurt to try that supplement.

I read what you said above that you have been taking ibuprofen, and I googled and there is some mention of hair loss as extremely rare, but I really doubt the hair loss is related to ibuprofen. You could just switch to a different drug and test it, as long as you have no troubles taking a different drug.

Don’t let any doctors tell you it is the weather or that it is normal to shed hair. I can’t tell you how many times people and doctors have said that to me. Like I am 12 years old or have never noticed hair in my brush.

Inspired_2write's avatar

https://www.healthline.com/health/does-wearing-a-hat-cause-hair-loss#research

“However, Cleveland Clinic dermatologist Dr. John Anthony said that wearing hats that are very tight or hot could possibly decrease blood flow to the hair follicles.

That’s because the decrease in blood flow could stress the hair follicles and cause them to fall out.
Such hair loss is usually temporary but could become permanent over time.

If you’re concerned about the connection between hair loss and wearing hats, wear loose-fitting hats rather than tighter hats.”

RocketGuy's avatar

You should check with a dermatologist. I got the alopecia that caused dark hair but not white hair to fall out. That resulted in “sudden” areas “turning white”. Those white hairs were there before, it was just the black ones suddenly falling out. I got steroid injections in my scalp, which got the black hairs to come back.

Response moderated (Spam)

Answer this question

Login

or

Join

to answer.

Mobile | Desktop


Send Feedback   

`